Thursday, September 16, 2010

Not Quite a Cancer

As has been the case for many of my patients this month, a 30 year old man is admitted to the medicine service for "social reasons." That is, he doesn't have much wrong with him medically, but he is homeless and says he cannot walk, and although you do not think he warrants a hospital bed, you give him one anyway. Unfortunately, he makes quite a ruckus, yelling at nurses, throwing tantrums, demanding sandwiches, etc. One night, you decide to calm him down with a bit of haldol, and then a bit more. This seems to work for a bit, and after a few days, the social worker seems to have found a place for this patient to go. Yay!

You are about to discharge him when the nurse says, "he's acting up again." "Oh no," you think. You sort of dismiss it, but the nurse insists: "he's in an agitated delirium." You go see the patient and indeed, he is confused. You touch his arm and realize he's completely rigid. He's rigid throughout all ranges of motion. Yet he has a bit of tremor as well. When you touch him, you realize he's hot and diaphoretic; the nurse takes a temperature and it's 41 degrees Celsius. You ask for all the vital signs and find that he is tachycardic, hypertensive, and tachypneic.

Challenge: I guess he can't be discharged. What happened? What did he take this time?

5 comments:

arif said...

hloperidol induced malignant hyperpyrexia

sid said...

Neuroleptic malignant syndrome.....

city said...

sounds like serotonin syndrome;the title of the post makes it sound like the pt has carcinoid.

Alex said...

nms?

Craig Chen said...

yes! neuroleptic (haldol induced) malignant syndrome...really similar to serotonin syndrome; the history of haldol is what suggests one rather than the other. :)
-
Not Quite a Cancer

Neuroleptic malignant syndrome is characterized by mental status change, "lead pipe" rigidity, fever, and dysautonomia. NMS most commonly develops within 2 weeks of neuroleptic therapy.

Source: UpToDate.